Pennsylvania, 2008

Flash Flood and Flood in Pennsylvania, July 23 to 24, 2008

July 23 to 24, 2008 · NWS CTP · 2 events in 1 county or zone

Persistent thunderstorms produced heavy rain and Flash Flooding in Warren County. Eventually, the flash flooding threat ended, yet flooding persisted into the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Persistent thunderstorms produced heavy rain and Flash Flooding in Warren County. Eventually, the flash flooding threat ended, yet flooding persisted into the morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 7:25 PM EST, 2 hours earlier.

Area forecast discussion, Jul 23, 7:25 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
825 PM EDT WED JUL 23 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE STATE TONIGHT.
SEVERAL WAVES OF LOW PRESSURE RIDING NORTHWARD ALONG THE FRONT
WILL BRING HEAVY RAINFALL OF 2 INCHES OR MORE TO PARTS OF EASTERN
PENNSYLVANIA. IMPROVING CONDITIONS WILL OCCUR THURSDAY AS HIGH
PRESSURE BUILDS INTO THE REGION. FRIDAY WILL BE WARM AND DRY.
ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
00Z SFC ANALYSIS PLACES SFC TROUGH OVR EXTREME SOUTHEAST PA AND
COLD FRONT OVER WESTERN PA. ALTHOUGH RADAR STILL SHOWS PRETTY GOOD
COVERAGE OF SHWRS/TSTMS OVR NW MTNS NEAR UPPER LO...WILL CONTINUE
TO PLACE HIGHEST POPS ACROSS THE SOUTHEAST ZONES...WHERE STRONG LARGE
SCALE FORCING...FAVORABLE RIGHT ENTRANCE OF JET AND ANOMALOUS
PWATS ALL POINT TOWARD THE POTENTIAL OF LOCALLY HVY CONVECTIVE
RAINFALL OVERNIGHT. LATEST RADAR LOOP ALSO SUPPORTS THE IDEA OF
HVY RAIN POTENTIAL LATE THIS EVENING AND OVERNIGHT. FLASH FLOOD
GUIDANCE REMAINS HIGH ACROSS THE LOWER SUSQ VALLEY...SO NO FLOOD
WATCHES PLANNED AT THIS TIME...BUT SMALLER SCALE NUISANCE FLOODING
SEEMS LIKELY FROM SOME OF THE LOCALLY HEAVY BANDS THAT MANAGE TO
TRAIN ALONG FOR ANY AMOUNT OF TIME.

HAVE LOWERED OVERNIGHT POPS ACROSS THE CENTRAL MTNS BASED ON
LATEST RADAR TRENDS AND 18Z GUIDANCE. HOWEVER...CAN/T RULE OUT
ANOTHER SHWR/TSTM WITH PASSAGE OF SFC COLD FRONT LATER TONIGHT. HAVE
ALSO ADDED FOG TO THE FCST...WHICH SEEMS ALL BUT CERTAIN GIVEN THE
RECENT RAIN...LIGHT WIND AND PARTIAL CLEARING EXPECTED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
COLD FRONT SHOULD BE EXITING OUR AREA COME THURSDAY MORNING. BOTH
NAM AND GFS SAY THAT PRECIP SHOULD BE EAST OF OUR AREA AFTER 12Z
THURSDAY. HOWEVER THE SREF KEEPS A DECENT PROBABILITY OF PRECIP
TOM MORNING AND THEREFORE WILL LEAVE IN A CHANCE ACROSS THE FAR
EASTERN ZONES. THE UPPER LEVEL TROUGH WILL STILL BE TO OUR WEST
THURSDAY... MEANING A CHANCE OF SHOWERS AND AN ISOLATED
THUNDERSTORM WILL CONTINUE. THE 700MB TROUGH WILL SLIDE JUST TO
OUR EAST WHICH SHOULD ACT TO CAP US FROM WIDESPREAD
SHOWERS...HOWEVER OUR NORTHERN AND CENTRAL COUNTIES SHOULD SEE A
FEW SHOWERS. EVEN WITHOUT ANY SHOWERS IT SHOULD BECOME MOSTLY
CLOUDY WITH MOSTLY FAIR WEATHER CUMULUS IN THE AFTERNOON. 850MB
TEMPS OF ONLY NEAR 12C AND THE MOSTLY CLOUDY SKIES SHOULD KEEP
HIGHS OF NEAR 70 IN THE HIGH TERRAIN OF THE NORTH TO NEAR 80 IN
THE LOWER SUSQUEHANNA VALLEY.

THURSDAY NIGHT SHOULD SEE CLEARING SKIES AND COOL TEMPERATURES.
LOWS SHOULD FALL AROUND 5 DEGREES BELOW NORMAL ACROSS MOST AREAS.

FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS.
EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB
TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES
WARMER THAN THURSDAY.

OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE
FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE
ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO
OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA.
THEREFORE WENT DRY FOR FRIDAY NIGHT WITH JUST AN INCREASE IN THE CLOUD
COVER EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT A LOT OF CHANGE FROM YESTERDAY. DID EDGE POPS UP SOME FOR
SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS.

LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR
WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF
FEATURE ON GFS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AREAS OF SHOWERS AND THUNDERSTORMS CONTINUE THIS EVENING ALONG A
COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA. MOST OF THE SIG
CONVECTIVE ACTIVITY IS EXPECTED OVER NWRN MTNS /KBFD/ AND EASTERN
PART OF DISTRICT...KMDT AND KIPT. BEHIND THE EARLIER AND CURRENT STORMS
     A BROKEN LAYER AROUND FL100 WILL BE COMMON UNTIL WIDESPREAD BR
SETS UP AFTER SUNSET DUE TO ABUNDANT LOW LEVEL MOISTURE. PLACED
LOWER VISIBILITIES AND CEILINGS IN THE AIRFIELDS MOST PRONE TO
IT...KJST...KIPT AND KMDT.

THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING
IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL
TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO
DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO
MVFR. VFR CONDITIONS EXPECTED FRIDAY AND SUNDAY... BUT YET ANOTHER
FRONT MAY BRING ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...FITZGERALD
SHORT TERM...CHENARD
LONG TERM...MARTIN
AVIATION...TYBURSKI
Hazardous weather outlook, Jul 23, 5:56 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 PM EDT WED JUL 23 2008

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
242300-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-059-065-066-242300-
SCHUYLKILL-LEBANON-YORK-LANCASTER-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056-057-063-064-242300-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-CUMBERLAND-ADAMS-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:36 PM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT WED JUL 23 2008

PAZ025-026-034>036-232130-
BEDFORD PA-BLAIR PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
436 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...FULTON...NORTHWESTERN
FRANKLIN...SOUTHEASTERN BLAIR AND SOUTHERN HUNTINGDON COUNTIES...

AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF HOLLIDAYSBURG TO CUMBERLAND...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR RAINSBURG...AND NEW ENTERPRISE AROUND 445
PM...MARKLESBURG AROUND 450 PM...SAXTON AND EVERETT AROUND 455
PM...AND HOPEWELL AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 138 AND 189...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 20.

FORECASTER: MARTIN
Special weather statement, Jul 23, 4:26 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT WED JUL 23 2008

PAZ034>036-232230-
BEDFORD PA-FRANKLIN PA-FULTON PA-
526 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT FULTON...SOUTHERN BEDFORD AND
SOUTHERN FRANKLIN COUNTIES...

AT 520 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF BREEZEWOOD TO 11 MILES SOUTHEAST OF CUMBERLAND...MOVING
EAST AT 24 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LOCUST GROVE...AND BARNES GAP AROUND 535
PM...NEEDMORE AROUND 545 PM...HARRISSONVILLE AROUND 550 PM...COVE
MILLS AROUND 555 PM...MCCONNELLSBURG...AND BIG COVE TANNERY AROUND
600 PM AND FORT LOUDON AROUND 615 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 164...I-70 BETWEEN
MILE MARKERS 147 AND 170.

FORECASTER: MARTIN
Special weather statement, Jul 23, 5:29 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT WED JUL 23 2008

PAZ035-036-232300-
FRANKLIN PA-FULTON PA-
629 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL FULTON AND SOUTHERN
FRANKLIN COUNTIES...

AT 620 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
WEST OF GREENCASTLE TO 7 MILES WEST OF HAGERSTOWN...MOVING EAST AT 24
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR FORT LOUDON AROUND 635 PM...GREENCASTLE
AROUND 645 PM...ST. THOMAS AROUND 655 PM AND WAYNESBORO AROUND 700
PM.

FORECASTER: KF
Special weather statement, Jul 23, 7:19 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT WED JUL 23 2008

PAZ004-005-240100-
MCKEAN PA-WARREN PA-
819 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN AND WESTERN MCKEAN
COUNTIES...

AT 818 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
FROM 13 MILES NORTHEAST OF WARREN TO 14 MILES WEST OF KANE...MOVING
NORTHEAST AT 18 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SHEFFIELD AROUND 825 PM...LUDLOW AROUND 840
PM AND MARSHBURG AROUND 900 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE
ROAD 59...STATE ROAD 66.

FORECASTER: GARTNER
Special weather statement, Jul 23, 7:47 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT WED JUL 23 2008

PAZ065-066-240145-
LANCASTER PA-YORK PA-
847 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF COATESVILLE TO 27 MILES SOUTH OF RED LION...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GAP AROUND 900 PM...QUARRYVILLE AROUND 915
PM...PARADISE AROUND 930 PM AND SUNNYBURN AROUND 945 PM.

FORECASTER: KF
Special weather statement, Jul 23, 9:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EDT WED JUL 23 2008

PAZ005-010-011-240300-
CAMERON PA-ELK PA-MCKEAN PA-
1010 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MCKEAN...NORTH CENTRAL
ELK AND NORTHWESTERN CAMERON COUNTIES...

AT 1004 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MARSHBURG TO WILCOX...MOVING EAST AT 13 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MOUNT JEWETT AROUND 1020 PM...BRADFORD
AROUND 1030 PM...KINZUA BRIDGE STATE PARK AROUND 1035 PM...CYCLONE
AROUND 1040 PM AND REW AROUND 1100 PM.

FORECASTER: KF

The radar

The Buffalo radar (KBUF), 138 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Warren

When
July 23, 9:25 PM EST to July 24, 5:45 AM EST
Where
Warren County, Garland to Youngsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.820, -79.450

Slow moving and repetitive thunderstorms caused flash flooding across northwest Warren County. Portions of State Routes 6, 957, 426 27 and 77 were closed due to flooding. Several water rescues were performed near Sugar Grove along Route 957. Near Youngsville, the porch of a home was washed away, and the resident had to be rescued from the home. Several feet of water over Miles Run Road in Pittsfield Township was also observed. Flash flooding abated, but flooded roads continued into the morning hours, and flood warnings replaced flash flood warnings until waters receded.

Flood, Warren

When
July 24, 5:45 AM EST to 9:30 AM EST
Where
Warren County, Garland to Youngsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.820, -79.450

Slow moving and repetitive thunderstorms caused flash flooding across northwest Warren County. Portions of State Routes 6, 957, 426 27 and 77 were closed due to flooding. Several water rescues were performed near Sugar Grove along Route 957. Near Youngsville, the porch of a home was washed away, and the resident had to be rescued from the home. Several feet of water over Miles Run Road in Pittsfield Township was also observed. Flash flooding abated, but flooded roads continued into the morning hours, and flood warnings replaced flash flood warnings until waters receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106400, 106411.